Arizona, 2018Flash Flooding in Arizona, August 12, 2018
August 12, 2018 · NWS TWC · 2 events in 2 counties and zones
Scattered thunderstorms moved southwest across Pinal, Pima and Santa Cruz Counties during the afternoon and evening hours. Storms produced heavy rain and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms moved southwest across Pinal, Pima and Santa Cruz Counties during the afternoon and evening hours. Storms produced heavy rain and flash flooding. One motorist drown when attempting to cross flood waters south of Tucson.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 12, 1:18 PM MST, 5 hours 57 minutes earlier.
Area forecast discussion, Aug 12, 1:18 PM MST, 5 hours 57 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
118 PM MST Sun Aug 12 2018
.SYNOPSIS...Monsoon moisture will remain over southern Arizona
this week resulting in scattered showers and thunderstorms. Some
variation in the number of storms will occur from day to day.
Temperatures will generally remain within a few degrees of normal
for mid August.
&&
.DISCUSSION...
Early afternoon visible satellite imagery indicates mainly mountain
cu across the area, with convection mainly confined to areas along
the Rim and the White Mtns. Water vapor continues to show drier air
working in on the backside of a nearby upper low over New Mexico,
which is also reflected in TPW data showing decreasing PW's across
southeast Arizona (values ranging from 0.7 inches in the White Mtns
to 0.8-0.9 inches in the Chiracahua's). Deeper moisture remained in
place around Tucson and points westward where TPW values ranged from
1 to 1.4 inches.
Forecast for the remainder of the day remains on track with storms
forming on the Rim and quickly diving southwestward into the lower
elevations. It'll be a struggle for storms to a)form and b)sustain
themselves across far southeast Arizona given rapidly decreasing
PW's, but elsewhere there should be sufficient moisture to
facilitate storm development and maintenance. How far west the dry
air pushes through the day is the big question and it still looks
like Tucson will be right on the edge of the deepest moisture. CAM's
and CAM ensembles certainly focus storms to the north and west of
Tucson and I'll continue with that idea in the afternoon forecast.
Primary hazards will be damaging winds given modest DCAPE values
around 1500 J/kg.
Somewhat drier air will move into the area on Monday and Tuesday,
although the most noteworthy change will be the lack of upper level
support and steering flow as the NM upper low moves into the Plains.
Mon/Tue should feature climo-like storm chances and slow moving
storms with little in the way of synoptic forcing to help with
organization.
Large scale models continue to favor increasing storm chances at
some point during the Wednesday/Thursday timeframe. Several runs of
the GFS/ECMWF are showing an inverted trough moving through Mexico
and into Arizona during this period, bringing a substantial increase
in moisture along with it (BL mixing ratios forecast to climb to 12-
14 g/kg). ESRL Extreme Percentile plots, along with other large
scale ensembles, are highlighting this time period as well and PoPs
have been raised a bit (already well above mid-August climo).
Whether this ends up as a severe threat or more of a hydro issue
will certainly depend on the time of arrival of the trough. At this
point it looks to arrive late Wednesday afternoon but this will
still need to be pinned down as we get closer.
Continued storm chances look to be in the cards to close out the
week into the weekend. As for temps, we should be looking at near or
slightly below normal values for the next 8 days.
&&
.AVIATION...Valid through 14/00Z.
SCT TSRA is expected to develop this afternoon and continue into the
evening with the greatest coverage from TUS north and westward.
Brief MVFR conditions possible with TSRA, otherwise SCT-BKN cloud
bases generally 8k-12k ft AGL. Outside of thunderstorm gusts, expect
mainly light east/southeast winds to prevail at all sites. Aviation
discussion not updated for TAF amendments.
&&
.FIRE WEATHER...The pattern remains favorable for isolated
to scattered thunderstorm development areawide through Tuesday.
Thereafter, increased moisture will result in scattered showers and
thunderstorms as early as Wednesday afternoon and continuing into
the weekend with localized areas of heavy rain possible. Near or
slightly below normal temperatures will continue throughout the
forecast period. 20-ft winds will be terrain driven at less than 15
mph, except for in and around thunderstorms where strong outflows
may occur. The Gila River Valley including Safford could see
slightly elevated winds Monday and Tuesday afternoon to around 15-20
mph.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&
PUBLIC...Leins
AVIATION....Lader
FIRE WEATHER...Lader
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 12, 4:31 PM MST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Tucson AZ
431 PM MST SUN AUG 12 2018
AZZ505>507-509-511-130030-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-Upper San Pedro River Valley including Sierra
Vista/Benson-Galiuro and Pinaleno Mountains including Mount
Graham-South Central Pinal County including Eloy/Picacho Peak State
Park-
431 PM MST SUN AUG 12 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAHAM AND
NORTHEASTERN PINAL COUNTIES UNTIL 530 PM MST...
At 429 PM MST, Doppler radar was tracking an area of strong
thunderstorms 10 miles northwest of Kearny and Kelvin, moving
southwest at 20 mph. Additional development is expected further
south.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms, along with heavy rain.
Locations impacted include...
Kearny, San Carlos Reservoir, Aravaipa Creek Preserve, Kelvin,
Dudleyville and Klondyke.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM MST for
southeastern Arizona.
LAT...LON 3298 11078 3303 11073 3307 11073 3308 11069
3314 11064 3313 11059 3316 11053 3318 11053
3320 11046 3319 11040 3302 11019 3261 11024
3304 11124 3325 11095
TIME...MOT...LOC 2329Z 036DEG 18KT 3319 11083
MeyerSpecial weather statement, Aug 12, 5:57 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Tucson AZ
557 PM MST SUN AUG 12 2018
AZZ503-504-507-513-514-130145-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
557 PM MST SUN AUG 12 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA...WESTERN
COCHISE AND NORTHEASTERN SANTA CRUZ COUNTIES UNTIL 645 PM MST...
At 556 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles east of East Sahuarita, or 18 miles east of Green Valley,
moving southwest at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Green Valley, Sahuarita, East Sahuarita, Summit, Rita Ranch, Vail,
Sonoita, Corona De Tucson, Elgin and Madera Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3219 11058 3176 11039 3163 11053 3155 11085
3202 11105
TIME...MOT...LOC 0056Z 053DEG 23KT 3189 11069
CernigliaSpecial weather statement, Aug 12, 6:59 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Tucson AZ
659 PM MST SUN AUG 12 2018
AZZ503-504-507-513-130300-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
659 PM MST SUN AUG 12 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND SANTA CRUZ
COUNTIES UNTIL 800 PM MST...
At 657 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from southeast of Green Valley to near the Sonoita
and Patagonia areas. Movement was southwest at 20 mph.
Winds in excess of 40 mph and blowing dust will be possible with
these storms, with heavy rain following the blowing dust.
Locations impacted include...
Nogales, Rio Rico, Tubac, Tumacacori-Carmen, Patagonia, Amado, Pena
Blanca Lake, Tumacacori, Sonoita, Lochiel, Kino Springs, Madera
Canyon, Patagonia Lake, Arivaca Junction and Elgin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3166 11135 3186 11086 3169 11064 3144 11052
3133 11062 3133 11105
TIME...MOT...LOC 0157Z 035DEG 16KT 3180 11093 3155 11067
MeyerFlash Flood, Pima
- When
- August 12, 7:15 PM MST to 8:15 PM MST
- Where
- Pima County, 6.31 mi NNE of Sahuarita to 4.82 mi S of (Tus)tucson Intl Arp
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Property damage
- $15,000
- Reported by
- Broadcast Media
- Coordinates
- 32.029, -110.896
Up to 1.5 inches of rain in less than 1 hour caused rapid flows on Flato Wash which swept away a vehicle on Old Nogales Highway. The lone driver, who had driven around police barricades, and the vehicle were swept downstream to the west side of main Nogales Highway where the vehicle rested on its top, but remained submerged in flood waters. Rescuers were unable to reach the driver in time to save him.
Flash Flood, Santa Cruz
- When
- August 12, 9:00 PM MST to 10:00 PM MST
- Where
- Santa Cruz County, 5.46 mi WNW of Amado
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 31.720, -111.160
Heavy rain caused water to flow 3 feet deep across Arivaca Road between mile markers 17 and 18 near Batamote Wash.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Texas, August 12, 2018$1.0 million · 2 events
- Dust Storm and Damaging Winds in Arizona, August 12, 2018$235,000 · 63 kt wind · 24 events
- Flash Flooding in Texas, August 12, 20183 injured · $100,000 · 5 events
- Hail and Damaging Winds in Virginia, August 12, 2018$141,000 · 1.25 in hail · 19 events
- Flash Flood and Hail in Mississippi, August 12, 2018$98,000 · 50 kt wind · 8 events
- Flash Flooding in Arizona, August 12, 2018$50,000 · 3 events
- Damaging Wind in Georgia, August 12, 2018$50,000 · 60 kt wind · 1 event
- Flash Flood and Damaging Winds in West Virginia, August 12, 2018$42,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Virginia, August 12, 20181.75 in hail · 26 events
- Flooding in Virginia, August 12, 201813 events
- Flash Flooding in New York, August 12, 20189 events
- Damaging Winds in Texas, August 12, 201856 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781920, 781923.